Nevada, 2012Heavy Snow and Winter Weather in Nevada, December 25 to 26, 2012
December 25 to 26, 2012 · NWS REV · 3 events in 3 counties and zones
A cold and fast-moving system moved across the northern Pacific and into Nevada on the 26th. The system brought a relatively quick period of heavy snow to the Lake Tahoe area, with some snow spreading into the western Great Basin from the afternoon of the 25th through the morning of the 26th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and fast-moving system moved across the northern Pacific and into Nevada on the 26th. The system brought a relatively quick period of heavy snow to the Lake Tahoe area, with some snow spreading into the western Great Basin from the afternoon of the 25th through the morning of the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 25, 9:30 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 25, 9:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
930 AM PST TUE DEC 25 2012
.UPDATE...
INCREASED WINDS FOR TODAY AND TONIGHT ACROSS THE SIERRA AND
WESTERN NEVADA SOUTH OF INTERSTATE 80. MODELS HAVE COME IN
STRONGER WITH THE WINDS...WHERE GUSTS COULD REACH 45 MPH TODAY
FOR RENO, TAHOE, CARSON, DOUGLAS WITH HIGHER VALUES IN WIND PRONE
LOCATIONS. FARTHER SOUTH ACROSS MONO COUNTY GUSTS ALONG US-395
SHOULD REACH 50 MPH THIS EVENING AND TONIGHT.
FORECAST FOR SNOW AMOUNTS IN THE SIERRA LOOK ON TRACK, BUT WILL
NEED TO REVISIT POTENTIAL FOR SNOW ON THE WESTERN NEVADA VALLEY
FLOORS. MODELS ARE LEANING TOWARD AN ALL SNOW EVENT WITH
TEMPERATURES HOVERING AT 30-33 DEGREES THROUGH THE NIGHT. BRONG
&&
.PREVIOUS DISCUSSION... /ISSUED 330 AM PST TUE DEC 25 2012/
SHORT TERM...
PRECIPITATION ASSOCIATED WITH THE NEXT INCOMING SYSTEM IS
BEGINNING TO MOVE ONSHORE INTO OREGON AND NORTHERN CALIFORNIA
EARLY THIS MORNING. ANOTHER ROUND OF SNOW IS EXPECTED AND WINTER
WEATHER ADVISORIES ARE IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON FOR THE SIERRA AND NORTHERN WASHOE COUNTY. WHILE THIS
SYSTEM IS NOT AS STRONG AS THE WINTER STORMS OF LAST
WEEK/WEEKEND, IT WILL STILL BRING SIGNIFICANT IMPACTS TO THE
REGION. 1 TO 2 FEET OF SNOW IS LIKELY IN THE SIERRA ABOVE 7000
FEET WITH THE HIGHEST AMOUNTS IN MONO COUNTY AROUND MAMMOTH
MOUNTAIN AS THE JET DIGS SOUTH. 6 TO 12 INCHES OF SNOW IS LIKELY
IN EASTERN LASSEN/PLUMAS COUNTIES WEST OF HIGHWAY 395 AND
THROUGHOUT THE TAHOE BASIN. TRAVEL WILL BE IMPACTED TONIGHT INTO
WEDNESDAY WITH LENGTHY TRAVEL DELAYS AND CHAIN RESTRICTIONS
POSSIBLE ACROSS THE SIERRA. THE OTHER MAJOR CONCERN IS AVALANCHE
DANGER AND SEVERAL AVALANCHES HAVE OCCURRED IN THE SIERRA OVER THE
PAST DAY OR TWO. BACKCOUNTRY ACTIVITIES WILL LIKELY REMAIN
HAZARDOUS TODAY INTO WEDNESDAY. PLEASE CHECK WITH THE SIERRA
AVALANCHE CENTER (SIERRAAVALANCHECENTER.ORG) AND THE EASTERN
SIERRA AVALANCHE CENTER (ESAVALANCHE.ORG) FOR THE LATEST UPDATES.
PRECIPITATION WILL SPREAD INTO NORTHEAST CALIFORNIA AND NORTHERN
WASHOE COUNTY IN THE AFTERNOON, PUSHING SOUTH INTO THE SIERRA THIS
EVENING. THIS INITIAL PUSH IS COURTESY OF WARM AIR ADVECTION, WHICH
WILL HELP INCREASE SNOW LEVELS INTO THE 5000-6500 FOOT RANGE FROM
INTERSTATE 80 SOUTH AND IN THE 4000-5500 FOOT RANGE NORTH OF THE
INTERSTATE. SNOW LEVELS MAY FLUCTUATE DOWNWARD A BIT WITH THE
INITIAL ONSET OF PRECIPITATION DUE TO EVAPORATIVE COOLING, BEFORE
RISING AGAIN ONCE THE LOWER LEVELS BECOME SATURATED. SNOW LEVELS
WILL COME CRASHING DOWN TO MOST LOWER VALLEY FLOORS BEHIND A COLD
FRONT WHICH COMES THROUGH OVERNIGHT. PRECIPITATION ENHANCEMENT
ALONG THE FRONT WILL BRING SNOW OR A RAIN/SNOW MIX TO WESTERN
NEVADA BY EARLY WEDNESDAY MORNING. THE BEST ACCUMULATIONS WILL BE
LIMITED TO ELEVATIONS ABOVE 5000 FEET, WITH LESSER AMOUNTS OR
JUST A WET, SLUSHY MIX DOWN TO VALLEY FLOORS. THEREFORE WILL HOLD
OFF ISSUING ANY ADVISORIES AT THIS POINT FOR WESTERN NEVADA
(OUTSIDE OF NORTHERN WASHOE COUNTY), BUT KEEP IN MIND THAT SLICK
ROAD CONDITIONS ARE POSSIBLE FOR THE WEDNESDAY MORNING COMMUTE.
WHILE UPPER LEVEL WINDS DO INCREASE, THEY ARE NOT PARTICULARLY
STRONG AND IN ADDITION THERE IS NOT A STRONG SURFACE OR THERMAL
GRADIENT. THEREFORE, VALLEY GUSTS OF ONLY 30 TO 40 MPH ARE
EXPECTED TODAY INTO WEDNESDAY WITH 80 MPH GUSTS ALONG SIERRA
RIDGES. THE STRONGEST WINDS WILL BE IN NORTHEAST CALIFORNIA AND
THE EASTERN SIERRA AS THE JET DIGS SOUTH THROUGH THESE AREAS.
SNOW WILL TAPER OFF TO SHOWERS WEDNESDAY AFTERNOON BEHIND THE COLD
FRONT BEFORE ANOTHER PIECE OF ENERGY DROPS INTO WESTERN NEVADA
ALONG THE BACKSIDE OF THE LOW. THIS WILL REINVIGORATE THE SNOW
SHOWER ACTIVITY WEDNESDAY NIGHT WITH ADDITIONAL ACCUMULATION
POSSIBLE. MODELS ARE IN GOOD AGREEMENT SHOWING THIS FEATURE, BUT
HAVE DIFFERED IN WHERE THE BEST PRECIPITATION ENHANCEMENT WILL
TAKE PLACE. THEREFORE HAVE KEPT CHANCE TO LIKELY POPS FAIRLY
BROAD-BRUSHED AT THIS TIME, BUT THERE AGAIN IS THE POTENTIAL FOR
TRAVEL IMPACTS INTO EARLY THURSDAY MORNING. DF
LONG TERM...FRIDAY THROUGH MONDAY...
HIGH PRESSURE ACROSS THE REGION FRIDAY WILL RESULT IN STRONG SURFACE
INVERSIONS, LIGHT WINDS, AND POOR MIXING. FOR THE REMAINDER OF THE
LONG TERM THROUGH THE WEEKEND, SPLITTING FLOW MAKES FOR A MORE
CHALLENGING FORECAST AS MODELS TEND TO STRUGGLE IN THIS PATTERN.
THERE IS LARGE SPREAD AND LOW PREDICTABILITY IN THE 500MB HEIGHT
FIELDS BEYOND 96 HOURS. SO FEW CHANGES WERE MADE TO THE EXTENDED AS
MODEL AGREEMENT BECOMES INCREASINGLY POOR WITH LOW FORECASTER
CONFIDENCE.
MODELS HAVE TRENDED MORE INLAND WITH TROUGH THIS WEEKEND, BUT
VARY SIGNIFICANTLY WITH DETAILS. THIS WOULD SUGGEST AT LEAST A
SLIGHT CHANCE OF SHOWERS AT SOME POINT. TRENDED THE POP GRIDS TOWARD
CLIMATOLOGY AND ADDED A SLIGHT MENTION OF SHOWERS TO PARTS OF
WESTERN NV AS A NOD TO SOME OF THE WETTER SOLUTIONS. TEMPERATURES
WILL REMAIN BELOW NORMAL. EKL/HOHMANN
AVIATION...
SOME PATCHY FREEZING FOG AROUND KTRK WILL NOT LAST AS CLOUDS THICKEN
THIS MORNING IN ADVANCE OF OUR NEXT STORM. GENERALLY VFR THROUGH
18Z-21Z AND THEN PRECIPITATION WILL BEGIN TO SPREAD DOWN THE SIERRA
AND BECOME HEAVY AT TIMES THIS EVENING AND OVERNIGHT. ACCUMULATING
SNOW AND CIGS/VSBY BELOW LANDING MINIMUMS IS A SURE BET FOR SIERRA
TAF SITES, ESPECIALLY 04Z-16Z.
FOR WESTERN NV, ACCUMULATING SNOW ON VALLEY FLOORS IS EXPECTED TO BE
MAINLY NORTH OF I-80 WITH RAIN AND A RAIN/SNOW MIX FOR AREAS TO THE
SOUTH OF I-80 BELOW 5000 FEET. RAIN WILL LIKELY CHANGE OVER TO ALL
SNOW AS THE MOST INTENSE BAND PASSES. SO A LIGHT ACCUMULATION OF
SNOW AND SOME ICING IS POSSIBLE AT KRNO/KLOL/KNFL OVERNIGHT INTO
EARLY WEDNESDAY MORNING. SCATTERED SNOW SHOWERS WILL CONTINUE
WEDNESDAY THROUGH THURSDAY MORNING WHEN TEMPERATURES WILL BE QUITE
COLD TO ALLOW FOR SOME LIGHT ACCUMULATIONS EVEN ON VALLEY FLOORS BY
THURSDAY MORNING.
WINDS WILL NOT BE AS STRONG WITH THIS SYSTEM. RIDGES WILL GUST TO
70-75KT AT TIMES LATE THIS AFTERNOON AND OVERNIGHT. SURFACE GUSTS
LATE TODAY AND EARLY TONIGHT WILL REACH IN THE 30-35KT RANGE ALONG
THE SIERRA FRONT FROM RENO SOUTHWARD THROUGH EASTERN MONO COUNTY AND
EASTWARD TO ABOUT HIGHWAY 95. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM PST
WEDNESDAY NVZ005.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
WEDNESDAY NVZ002.
CA...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM PST
WEDNESDAY CAZ071.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM PST
WEDNESDAY CAZ070.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
WEDNESDAY CAZ073.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
WEDNESDAY CAZ072.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)Hazardous weather outlook, Dec 25, 2:46 AM PST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
246 AM PST TUE DEC 25 2012
CAZ070>073-NVZ001>005-252300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
246 AM PST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE WILL BRING SNOW TO THE EASTERN SIERRA AND
WESTERN NEVADA...BEGINNING IN THE SIERRA IN THE AFTERNOON AND
SPREADING TO ALL AREAS TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ROADS MAY BE SLICK FOR THE WEDNESDAY MORNING COMMUTE...INCLUDING
WESTERN NEVADA FROM THE RENO...CARSON CITY AREAS EAST TO LOVELOCK
AND FALLON. SNOW SHOWERS WILL CONTINUE INTO THURSDAY MORNING AND
THEN TAPER OFF. ROADS COULD ONCE AGAIN BE ICY THURSDAY MORNING.
A COLD AIR MASS WILL CAUSE TEMPERATURE READINGS TO BE AROUND 10
DEGREES BELOW NORMAL THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
O'HARA
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
Heavy Snow, Greater Lake Tahoe Area
- When
- December 25, 1:00 PM PST to December 26, 8:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
A widespread 12 to 18 inches of snow fell with this system.
Winter Weather, Greater Reno/Carson City/Minden Area
- When
- December 25, 2:00 PM PST to December 26, 4:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A widespread 1 to 3 inches of snow fell with this system. However, some areas in the foothills and between Washoe Valley and Carson City received 4 to 7 inches of snow. Some of the heavier snow totals may have been enhanced by lake effect snow off of Lake Tahoe, especially in the early morning hours of the 26th.
Winter Weather, Western Nevada Basin and Range
- When
- December 25, 4:00 PM PST to December 26, 1:00 AM PST
- Where
- Western Nevada Basin and Range forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
One to three inches of snow (locally to 4 inches in Lovelock) fell from the afternoon of the 25th through early morning on the 26th, mainly north of highway 50 as evidenced by the KRGX radar.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429165, 429166, 429174.